Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 149, NWS Sioux Falls, SD

August 28, 2018Minnehaha County, South Dakota; Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2018, 2:25 AM CDT for Minnehaha County, South Dakota; Rock County, Minnesota. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 2:25 AM CDT (07:25 UTC)
Expired
Aug 28, 2018, 2:43 AM CDT
In force
18 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Rock County, MN, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:26 AM CDTHAIL 14 Wnw Rowena, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS53 KFSD 280725
SVRFSD
MNC133-SDC099-280800-
/O.NEW.KFSD.SV.W.0149.180828T0725Z-180828T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
225 AM CDT TUE AUG 28 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southern Rock County in southwestern Minnesota...
  Southeastern Minnehaha County in southeastern South Dakota...

* Until 300 AM CDT.

* At 225 AM CDT, a severe thunderstorm was located near Brandon, or
  near Sioux Falls, moving east at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Valley Springs around 235 AM CDT.
  Hills around 240 AM CDT.
  Beaver Creek around 245 AM CDT.
  Luverne around 250 AM CDT.

Other locations impacted by this severe thunderstorm include Magnolia
and Steen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4351 9673 4358 9675 4369 9605 4351 9606
TIME...MOT...LOC 0725Z 263DEG 43KT 4355 9664 

HAIL...1.25IN
WIND...60MPH
 
$$

Hanko
2 follow-up statements
427 
WWUS53 KFSD 280734
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
234 AM CDT TUE AUG 28 2018

MNC133-SDC099-280800-
/O.CON.KFSD.SV.W.0149.000000T0000Z-180828T0800Z/
Rock MN-Minnehaha SD-
234 AM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHERN ROCK AND SOUTHEASTERN MINNEHAHA COUNTIES...

At 233 AM CDT, a severe thunderstorm was located over Valley Springs,
or 12 miles east of Sioux Falls, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters. At 230 AM half dollar sized hail 
         was reported on the east side of Sioux Falls.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Beaver Creek around 245 AM CDT.
  Luverne around 255 AM CDT.

Other locations impacted by this severe thunderstorm include
Magnolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4353 9656 4361 9659 4369 9605 4356 9606
TIME...MOT...LOC 0733Z 258DEG 39KT 4358 9648 

HAIL...1.25IN
WIND...60MPH
 
$$

Hanko
811 
WWUS53 KFSD 280743
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
243 AM CDT TUE AUG 28 2018

MNC133-SDC099-280753-
/O.CAN.KFSD.SV.W.0149.000000T0000Z-180828T0800Z/
Rock MN-Minnehaha SD-
243 AM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROCK AND SOUTHEASTERN
MINNEHAHA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 4353 9656 4361 9659 4369 9605 4356 9606
TIME...MOT...LOC 0740Z 263DEG 43KT 4359 9631 

$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:04 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 27, 11:04 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1104 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 318 PM CDT Mon Aug 27 2018

Active weather continues this afternoon and evening as scattered
thunderstorms move in. In the near term, a cold front stretching
from Sioux City-Sioux Falls-Marshall will continue to bring
scattered showers and storms, while the main upper trough/vort max
at western Dakotas slides east-northeast. Ahead of this trough, a
mid-level shortwave continues sliding northeast across the area this
afternoon. This is the one providing forcing/dynamic for convection
across parts of the area. However, with an extent area of mostly
cloudy skies, moderate mid-level lapse rates, and convective
temperatures cooler than criteria, the severe weather threat seems
more likely across northwest Iowa and far eastern counties in
southwest Minnesota. These areas pose the greatest risk for
strong to severe thunderstorms through this evening with an area
of 1500-2000 J/kg MUCAPE, and surface dewpoints in the upper 60s
and lower 70s. Quasi-unidirectional 0-6 km shear about 40 to 45
knots suggests a few rotating storms, with multi-cells clusters as
the primary mode. Large hail up to golf ball size and damaging
winds to 75 mph are the main risks. Isolated hail up to 2.5 inch
will be possible through late this afternoon. Severe weather
risks will slowly diminish from 6pm to 8pm CDT, from west to east.

The aforementioned main upper trough/vort max will drag secondary
surface front tonight. Some elevated showers and isolated storms
are possible Tuesday morning into early afternoon from northwest
to southeast. As the frontal boundary slowly moves southeast,
tight pressure gradient will produce breezy conditions late
tonight into Tuesday. Have bumped winds by using CONSMOS to have
15 to 25 mph, gusts up to 30 mph through Tuesday afternoon. Low
clouds/stratus spreading southward and northerly surface winds
behind the front will keep the area cooler than average with
daytime temperatures from the upper 60s to lower 70s north of I-90
to mid 70s south.

.LONG TERM...(Tuesday night through Monday)
Issued at 318 PM CDT Mon Aug 27 2018

Relatively dry conditions and slightly cooler than normal
temperatures are expected Tuesday night into Wednesday as a surface
high pressure builds in.

By Wednesday night into Thursday night, upper flow pattern becomes
quasi-zonal, while at the surface return flow brings warmer and more
humid conditions across the region. With diurnal heating and
moderate theta-e, some spotty storms cannot be ruled out.

Unsettled conditions return Friday into Friday night as an upper
trough slides eastward, lifting the associated warm front across the
region. Will need to monitor this period for possible scattered
strong to severe storms mainly along and east of I-29.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1058 PM CDT Mon Aug 27 2018

Isolated thunderstorms will move across the forecast area this
period, but with spotty coverage, opting to not include thunder in
the TAFs given low confidence that storms will impact terminals.

IFR-locally LIFR ceilings and visibility to start the period
across southwest Minnesota and east central South Dakota is
expected to gradually improve with passage of cool front during
the pre-dawn hours. At this point, do not have sub-VFR visibility
at KFSD, though could be close prior to north winds increasing
and will monitor closely.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, Aug 27, 7:56 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
756 PM CDT Mon Aug 27 2018

SDZ038>040-050-052>055-057>061-063>065-068-290100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
756 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Before midnight, a line of thunderstorms will likely move through
the region. Some of these storms could be strong to severe, with
abundant lightning, hail up to the size of quarters, and wind
gusts to 60 mph. Storms move east of this region after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Thursday night through Friday night.
Details on storm strength are still low confidence at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-290100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-
Lincoln SD-Yankton-Clay SD-Union-
756 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

After 11pm through sunrise Tuesday, a line of thunderstorms will
likely move through the region. Some of these storms could be
strong to severe, with abundant lightning, hail up to the size of
quarters, and wind gusts to 60 mph. Storms move east of this
region after sunrise.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Thursday night through Friday night.
Details on storm strength are still low confidence at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:42 AM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson33 min
Aug 28, 1:07 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, McCook38 min
Aug 28, 1:43 AM CDTSevere Thunderstorm WarningFSDLincoln, McCook, Minnehaha, Turner47 min
Aug 28, 2:37 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson38 min
Aug 28, 3:08 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Turner, Yankton52 min
Aug 28, 3:20 AM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Minnehaha, Turner40 min
Aug 28, 3:48 AM CDTSevere Thunderstorm WarningFSDLincoln, Turner42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.